butalbital-acetaminop-caf-cod Oral Warnings
One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day. If you have liver problems, consult your doctor or pharmacist for a safe dosage of this medication. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Avoid alcohol. Check with your doctor or pharmacist for more information. Get medical help right away if you have any symptoms of liver damage, including: dark urine, persistent nausea/vomiting, stomach/abdominal pain, extreme tiredness, or yellowing eyes/skin.
Acetaminophen is an ingredient found in many nonprescription products and in some combination prescription medications (such as pain/fever drugs or cough-and-cold products). Carefully check the labels on all your medicines because they may also contain acetaminophen. Ask your pharmacist about using those products safely. Get medical help right away if you have taken more than 4000 milligrams of acetaminophen a day, even if you feel well.
butalbital-acetaminop-caf-cod Oral Uses
This combination medication is used to treat tension headaches. Codeine is a narcotic pain reliever (opiate-type) that acts on certain centers in the brain to give you pain relief. Acetaminophen helps to decrease the pain from the headache. Caffeine helps increase the effects of acetaminophen. Butalbital is a sedative which helps to decrease anxiety and cause sleepiness and relaxation.
Products that contain codeine are not recommended for use in children after certain surgeries (such as tonsillectomy, adenoidectomy).
OTHER USES: This section contains uses of this drug that are not listed in the approved professional labeling for the drug but that may be prescribed by your health care professional. Use this drug for a condition that is listed in this section only if it has been so prescribed by your health care professional.
This medication may also be used to treat migraine headaches.How to use butalbital-acetaminop-caf-cod Oral
See also Warning section.
Take this medication by mouth with or without food, usually every 4 hours as needed or as directed by your doctor. Do not take more than 6 capsules in a 24-hour period. If you have nausea, you may take this medication with food. Consult your doctor or pharmacist about other ways to decrease nausea (e.g., antihistamines, lying down for 1-2 hours with as little head movement as possible).
The dosage is based on your medical condition, age, and response to therapy. If you are extremely drowsy after using this medication, consult your doctor or pharmacist promptly. Your dosage may need to be lowered. This medication works best if it is used as the first signs of a headache occur. If you wait until the headache has worsened, the medication may not work as well.
This medication may cause withdrawal reactions, especially if it has been used regularly for a long time or in high doses. In such cases, withdrawal symptoms (such as runny nose, watery eyes, mental/mood changes, seizures) may occur if you suddenly stop using this medication. To prevent withdrawal reactions, your doctor may reduce your dose gradually. Consult your doctor or pharmacist for more details, and report any withdrawal reactions immediately.
Though very unlikely, abnormal drug-seeking behavior (addiction) is possible with this medication. To lessen the risk of becoming addicted, do not increase your dose, take it more frequently, or take it for a longer time than prescribed. Properly stop the medication when so directed.
Inform your doctor if you notice increased use of this medication, a worsening of headaches, an increase in the number of headaches, the medication not working as well, or use of this medication for more than 2 headache episodes a week. Do not take more than recommended. Your doctor may need to change your medication and/or add a separate medication to prevent the headaches.
butalbital-acetaminop-caf-cod Oral Side Effects
See also Warning section.
Nausea, vomiting, abdominal pain, shaking (tremor), shortness of breath, constipation, dry mouth, lightheadedness, dizziness, drowsiness, or trouble sleeping may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.
To lower your risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.
To prevent constipation, maintain a diet adequate in fiber, drink plenty of water, and exercise. If you become constipated while using this drug, consult your pharmacist for help in selecting a laxative (e.g., stimulant-type with stool softener).
Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
Tell your doctor right away if you have any serious side effects, including: mental/mood changes (e.g., confusion), fast/irregular heartbeat, increased thirst/urination, signs of infection (e.g., fever, persistent sore throat), easy bruising/bleeding, change in the amount of urine.
Get medical help right away if you have any very serious side effects, including: fainting, seizure, unusual drowsiness/difficulty waking up, slow/shallow breathing.
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
butalbital-acetaminop-caf-cod Oral Precautions
See also Warning section.
Before taking this medication, tell your doctor or pharmacist if you are allergic to acetaminophen, caffeine, codeine, or butalbital; or to other barbiturates (e.g., phenobarbital), xanthine derivatives (e.g., theophylline) or narcotic pain medications (e.g., morphine); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: a certain enzyme disorder (porphyria), brain disorders (e.g., seizures, head injury, tumor, increased intracranial pressure), breathing problems (e.g., asthma, sleep apnea, chronic obstructive pulmonary disease-COPD), disease of the pancreas (e.g., pancreatitis), heart disease (e.g., irregular heartbeat, recent heart attack), liver disease, kidney disease, a certain spinal problem (kyphoscoliosis), gallbladder disease, personal or family history of regular use/abuse of drugs/alcohol, mental/mood disorders, stomach/intestinal problems (such as blockage, constipation, diarrhea due to infection, paralytic ileus, stomach ulcer, colitis), adrenal gland problem (e.g., Addison's disease), difficulty urinating (e.g., due to enlarged prostate or urethral stricture), underactive thyroid (hypothyroidism), recent bowel/abdominal surgery.
This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.
Before having surgery, tell your doctor or dentist that you are using this medication.
Older adults may be more sensitive to the side effects of this drug, especially confusion, dizziness, drowsiness, slow/shallow breathing, and trouble falling asleep. Confusion, dizziness, drowsiness, and trouble falling asleep can increase the risk of falling.
Before using this medication, women of childbearing age should talk with their doctor(s) about the risks and benefits. Tell your doctor if you are pregnant or if you plan to become pregnant. During pregnancy, this medication should be used only when clearly needed. It may slightly increase the risk of birth defects if used during the first two months of pregnancy. Also, using it for a long time or in high doses near the expected delivery date may harm the unborn baby. To lessen the risk, take the smallest effective dose for the shortest possible time. Tell the doctor right away if you notice any symptoms in your newborn baby such as slow/shallow breathing, irritability, abnormal/persistent crying, vomiting, or diarrhea.
This drug passes into breast milk and could have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.
butalbital-acetaminop-caf-cod Oral Interactions
See also Warning section.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Some products that may interact with this drug include: adenosine, anticholinergic medications (e.g., scopolamine), anti-seizure drugs (e.g., carbamazepine, phenytoin), beta agonists (e.g., albuterol), drugs affecting liver enzymes that remove this medication from your body (such as macrolide antibiotics including erythromycin, cimetidine, disulfiram, valproic acid, fluvoxamine), drugs that lower blood pressure (e.g., "water pills"/diuretics such as hydrochlorothiazide, furosemide), isoniazid, lithium, MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine), methoxyflurane, naltrexone, other medications for pain (e.g., pentazocine, nalbuphine, morphine), phenothiazines (e.g., chlorpromazine), sodium oxybate.
This drug can speed up the removal of other drugs from your body by affecting certain liver enzymes. These affected drugs include "blood thinners" (e.g., warfarin), cyclosporine, corticosteroids such as prednisone, estrogen, felodipine, metronidazole, quinidine, certain beta-blockers such as metoprolol, theophylline, doxycycline.
The risk of serious side effects (such as slow/shallow breathing, severe drowsiness/dizziness) may be increased if this medication is taken with other products that may also affect breathing or cause drowsiness. Therefore, tell your doctor or pharmacist if you are taking other products such as alcohol, medicine for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and other narcotic pain relievers (such as morphine).
Check the labels on all your medicines (e.g., cough-and-cold products) because they may contain caffeine or drowsiness-causing ingredients. Also keep in mind that certain beverages (e.g., coffee, colas, tea) contain caffeine. Ask your pharmacist about using those products safely.
This medication may decrease the effectiveness of hormonal birth control such as pills, patch, or ring. This could cause pregnancy. Discuss with your doctor or pharmacist if you should use additional reliable birth control methods while using this medication. Also tell your doctor if you have any new spotting or breakthrough bleeding, because these may be signs that your birth control is not working well.
This medication may interfere with certain medical/laboratory tests (including urine 5-HIAA levels, urine VMA levels, urine catecholamine levels, amylase and lipase levels, dipyridamole-thallium imaging tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
butalbital-acetaminop-caf-cod Oral Overdose
If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe drowsiness, slow breathing, very small pupils, severe dizziness, persistent nausea/vomiting, unusual sweating.NOTES:
Do not share this medication with others. It is against the law.
Massage, hot baths, and other relaxation methods can help with tension headaches. Consult your doctor or pharmacist for more details.
Laboratory and/or medical tests (e.g., liver and kidney function tests) may be performed periodically to monitor your progress or check for side effects. Consult your doctor for more details.MISSED DOSE:
Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Information last revised March 2013. Copyright(c) 2013 First Databank, Inc.